Drug-Induced Pulmonary Disease
(See also Overview of Interstitial Lung Diseases.)
Drug-induced pulmonary disease is not a single disorder. Many drugs can cause lung problems in people who have no other lung disorders. The type of problem depends on the drug involved, but many of the drugs are thought to cause an allergic-type reaction. The disease is often more severe in older people. When not caused by an allergic-type reaction, the extent and severity of the disease are sometimes related to how large the drug dose was and how long the drug was taken.
Depending on the drug, people develop cough, wheezing, shortness of breath, or other lung symptoms. Symptoms may develop slowly over weeks to months or sudden, severe symptoms may arise.
Diagnosis and treatment are the same, stopping the drug and observing whether the person's symptoms lessen. Sometimes doctors give corticosteroids. Doctors may do pulmonary function testing before people begin taking drugs that are known to cause lung problems, but the benefits of screening for prediction or early detection of drug-induced pulmonary disease are unknown.